Missouri, 2018

Flooding and Hail in Missouri, May 17, 2018

May 17, 2018 · NWS PAH · 4 events in 4 counties and zones

Scattered thunderstorms developed north of a closed mid-level low over northern Mississippi and western Tennessee. During the warmest and most unstable time of day, one of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed north of a closed mid-level low over northern Mississippi and western Tennessee. During the warmest and most unstable time of day, one of the storms produced large hail. Surface-based capes peaked around 2,000 j/kg as the storms arrived. Many of the storms produced locally heavy rain, which caused several flooding problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 11:26 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 17, 11:26 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1226 PM CDT Thu May 17 2018

.UPDATE...
Issued at 1124 AM CDT Thu May 17 2018

Some moderate changes to the gridded, text, and tabular forecast
for this afternoon and tonight.

Current convective activity is associated with an upper low
migrating to the southeast toward the Quad State region. As the
thin cirrus (high cloud) canopy thins this morning, abundant
moisture left behind from the old frontal zone will be lifted by a
combination of surface heating (insolation) and favorable moist
adiabatic lapse rates and increasing vorticity, updraft helicity
within counter-clockwise bands this afternoon.

Anticipate convection will have a sharp uptick in coverage between
noon and 1 pm across the area. During the following 1-3 hours,
there will be the potential for gusty winds, small hail, and
locally heavy rainfall (at least 0.75" an hour) with the initial
storms. As the coverage of thunderstorm canopies and outflow
boundaries increase during the afternoon, the main activity will
likely turn to widespread light to moderate rain with embedded
multi-cell convection. The sub-severe and isolated severe
potential will go likely go down as we move past the peak heating
this afternoon, but left a mention in for the remainder of the
afternoon for those locations not previously impacted by
convection.

Given the environment and climatology, will be issuing a general
public information statement for landspouts for this afternoon.
The environment is supportive these non-supercell marginal tornado
development. There was one reported in Butler County Missouri last
evening.

May still have some pockets of heavy rain overnight with any
storms that are maintained in the weak shear environment.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 245 AM CDT Thu May 17 2018

Latest radar trends indicate southeast MO and far southwest IL are
the current hot spots for convection. The latest HRRR and RAP13
seem to have a pretty good handle on this and indicate pockets of
deeper moisture across these areas. Any future convection for the
rest of the overnight hours will be confined to mainly parts of
southeast MO.

An upper level area of low pressure was centered just northwest of
Kansas City at 06Z according to satellite, will slowly move
southeast throughout the day today. Not sure how much activity we
will see during the morning hours today (12Z-15Z) as latest CAMs
not indicating much. Will continue to indicate low chances that
increase over time given unstable airmass in place and approaching
upper low. Corridor of deepest moisture appears to be across
parts of southeast MO, far southern IL and over into the Pennyrile
region of west KY. Again highest chances will continue to be
across southeast MO this morning.

By late this morning and into the early afternoon, additional
convection should develop mainly over southeast MO, especially over
the Ozarks. As we head further into the afternoon hours, convection
chances will spread eastward into far southern IL and western KY.
Drier air will likely prevent much from developing in the far
northern tier counties. However, the chances are not zero up that
way by any means and that will change as we head into tonight/Friday.

By 00Z Friday (this evening), the center of our upper level low will
be situated over south central MO. Model consensus indicates
scattered convection will be likely across a good chunk of the CWA,
especially the southern half. As the low slides further southeast it
will be moving across far western portions of the CWA. Plenty of
lift and moisture will be available for continued shower and thunderstorm
activity across much of the area through the evening and
overnight.

While the center of the upper level low will skirt southeast toward
Memphis on Friday, the entire system will continue to impact our
area for Friday, resulting in cloudy and cooler conditions with
scattered showers and storms continuing. This system has been
advertised to slowly move out of the region from west to east
Friday night and the latest model solutions agree. An upper level
ridge will build into the area during the day on Saturday.
However, there are some indications that we might not get through
the day without some convection. However, signals do not appear
strong enough right now to get carried away with any higher than
slight chance POPs for Saturday into Saturday night.

Heavy rainfall does appear to be a concern from today into Friday
looking at precipitable water values. PWs will be running about 1.50-
1.65 which is about the 99th percentile for this time of the year.
Any severe weather should be rather isolated with high wind gusts
and hail possible with the strongest storms.

After a cooler day on Friday with the clouds/rain, southerly winds
will pick up on Saturday, resulting in temperatures rising well into
the 80s once again.

.LONG TERM...(Sunday through Wednesday)
Issued at 245 AM CDT Thu May 17 2018

There is fairly good agreement among the models concerning the
synoptic pattern next week. An area of deep southwesterly flow will
cover the Ohio and lower Mississippi Valleys for much of the period.
Our region will be prone to isolated to scattered convection in the
warm, moist and unstable warm sector. Daily highs will be in the
80s, with overnight lows in the 60s.

The primary feature of interest at 500 mb will be a trough which
will migrate east from the Pacific into the far western states. A
broad area of southwest flow aloft will encompass much of the
central states.

Around the middle of the week, there are hints of some weak 500 mb
troughing over the eastern US. This troughing is evident in the
ensemble means of both the gfs and ecmwf. This troughing could be
sufficient to push a weak surface boundary south into the lower
Ohio Valley on Wednesday, bringing an uptick in convective
coverage.

&&

.AVIATION...
Issued at 1227 PM CDT Thu May 17 2018

Timing of ceiling and visibility changes will be a significant
challenge with the 18z Thursday WFO PAH TAF issuance. Remnants of
cirrus shield overnight is inhibiting broad scale development of
lower level cumulus late this morning. This delay, combined with
the approach of the upper level low circulation, will impact any
lowering of ceilings across the WFO PAH TAF sites. The
introduction of IFR ceilings/MVFR visibilities at KCGI and KPAH
are highly dependent on the expected increase in thunderstorm
coverage between 18z-22z this afternoon. Until the coverage of
rain and thunderstorms becomes more widespread, there may a need
to amend the ceilings and visibilities upward, especially
overnight and into Friday morning. Not a really clear cut
situation with the movement of the upper low tonight across the
WFO PAH TAF locations.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...Smith
AVIATION...Smith
Hazardous weather outlook, May 17, 2:27 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
327 AM CDT Thu May 17 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
327 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight. Lightning
and locally heavy rain will be the primary hazards. An isolated
strong storm may also include gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is an almost daily chance of thunderstorms from Friday into
the weekend and early next week. Lightning and locally heavy rain
will continue to be the primary associated hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 17, 11:30 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT Thu May 17 2018

MOZ076-086-087-100-109>112-114-171830-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU,
JACKSON, PIEDMONT, POPLAR BLUFF, BLOOMFIELD, SIKESTON,
CHARLESTON, AND NEW MADRID
1230 PM CDT Thu May 17 2018

At 1230 pm, radar showed strong thunderstorms east of Highway 67
and west of Interstate 55 from just east of Bloomfield to near
Marble Hill. Movement was toward northwest around 10 mph. This
cluster of storms could produce small hail and strong gusty winds
through 130 pm. Locally heavy rain is likely. Additional
development is expected through the afternoon.
Local storm report, May 17, 12:16 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
116 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     PUXICO                  36.95N 90.16W
05/17/2018                   STODDARD           MO   BROADCAST MEDIA

            LATE REPORT. TWO LARGE TREES UPROOTED. TIME APPROXIMATE.

&&

DWS
Special weather statement, May 17, 12:43 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
143 PM CDT THU MAY 17 2018

MOZ110-111-171915-
Stoddard MO-Scott MO-
143 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT AND EAST
CENTRAL STODDARD COUNTIES UNTIL 215 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sikeston, moving west at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sikeston and Vanduser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3697 8956 3687 8958 3686 8974 3700 8972
TIME...MOT...LOC 1843Z 094DEG 13KT 3692 8964

08

The radar

The Paducah radar (KPAH), 76 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 hail. Local standard time, as filed.

Hail, Scott

When
May 17, 12:43 PM CST
Where
Scott County, 1 mi W of Sikeston
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.880, -89.598

Dime to quarter-size hail fell just west of Sikeston.

Flood, Bollinger

When
May 17, 1:20 PM CST to 2:00 PM CST
Where
Bollinger County, Lutesville to 0.92 mi NNW of Laflin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.300, -89.980

Some standing water was over Highway 34 near the airport in Marble Hill.

Flood, Mississippi

When
May 17, 4:24 PM CST to 5:00 PM CST
Where
Mississippi County, Charleston to Birds Pt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.920, -89.330

There was widespread standing water on roadways throughout the county. No roads were blocked.

Flood, New Madrid

When
May 17, 4:26 PM CST to 5:10 PM CST
Where
New Madrid County, 1.31 mi WSW of New Madrid to 0.46 mi SSW of New Madrid
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.590, -89.550

Numerous streets in the city of New Madrid were blocked or closed due to standing water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749135, 754723, 754724, 754725.